Hail, Allen
- When
- June 25, 4:15 PM EST to 4:16 PM EST
- Where
- Allen County, 2.95 mi ENE of Hessan Castle
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -85.030
A weak warm front became stationary from Laporte to Portland. This combined with an approaching upper wave, moderate shear and instability to allow for thunderstorm development, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A weak warm front became stationary from Laporte to Portland. This combined with an approaching upper wave, moderate shear and instability to allow for thunderstorm development, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 3:07 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 407 PM EDT WED JUN 25 2008 .SHORT TERM... TONIGHT THROUGH THURSDAY NIGHT. ...ISOLATED SVR THREAT FOR NEXT COUPLE OF HOURS... ZONES DELAYED DUE TO WARNING OPERATIONS...SHOULD BE OUT NOW. COMPLICATED FORECAST REMAINS WITH NEAR TERM CONCERNS AS MCV TRACKS ACROSS THE AREA IN THE WAKE OF THE MORNING CONVECTION. THEN ATTENTION TURNS TO ANTICIPATED DEVELOPMENT FURTHER WEST TONIGHT. NEAR TERM... LLJ HAS BEGUN TO CALM DOWN SOMEWHAT BUT STILL NOT BAD AROUND 30 KTS PER WOLCOTT PROFILER. THIS ALONG WITH THE MCV ARE CONTINUING TO HOLD TOGETHER AN AREA OF SHOWERS THAT WILL TRACK ACROSS MAINLY THE SOUTHERN CWA THROUGH 00Z. ISOLATED SUPERCELL HAS RAPIDLY DEVELOPED IN PAST HOUR AND IS MOVING FROM FULTON COUNTY INTO KOSCIUSKO COUNTY. THIS CELL IS IN BEST AREA WITH INCREASED LL SHEAR AND INFLOW OF MODERATE INSTABILITY FROM THE SOUTH. FOR NOW AFTER COORDINATION WITH SPC...WILL HOLD OFF ON ANY WATCH DUE TO ISOLATED NATURE OF THIS CELL AND NO SIGNS OF ANYTHING ELSE DEVELOPING. IF TRENDS CHANGE THAN A SMALL WATCH MAY BE CONSIDERED UPSTREAM OF THE CONVECTION. FOR NOW HAVE WENT WITH PRE 1ST PERIOD OF LIKELY SHOWERS...CHC THUNDER AS OVERALL AREA AS CONTINUED TO BREAK UP SOMEWHAT. WILL MONITOR TRENDS FOR FURTHER UPDATES. ONCE THE MCV DEPARTS THINGS SHOULD QUIET DOWN THE REMAINDER OF THE EVENING. LATE TONIGHT THROUGH THURSDAY NIGHT... ANOTHER FAST MOVING SHORTWAVE TROUGH IN ACTIVE NORTHERN STREAM NEAR CANADA/US BORDER WILL TRACK ESE THROUGH SOUTHERN ONTARIO AND EVENTUALLY INTO SOUTHWEST QUEBEC BY THURSDAY AFTN/EVE. THIS WILL DRAW A WEAKENING FRONTAL BOUNDARY SOUTHWARD INTO THE UPPER MIDWEST BY LATE TONIGHT AND INTO THE SOUTHERN GREAT LAKES BY THURSDAY AFTN/EVE. ANOTHER MCS WILL LIKELY IGNITE OUT NEAR IA AGAIN TONIGHT AS THE AFOREMENTIONED SFC FRONT INTERACTS WITH AN INTENSIFYING LL JET. WILL NEED TO MONITOR THIS AS IT COULD IMPACT WESTERN AREAS LATE TONIGHT AND INTO THURSDAY MORNING AS IT TRANSLATES EASTWARD IN PERSISTENT WNW FLOW. THIS FEATURE SHOULD FALL APART AS IT APPROACHES...ALTHOUGH CHC POPS STILL WARRANTED OVERNIGHT TONIGHT INTO THU MORNING ACROSS THE ENTIRE FA DUE TO STEEPENING MID LEVEL LAPSE RATES/ELEVATED INSTABILITY AND RICH LL THETA-E AIR. SCT SHOWERS/STORMS A GOOD BET THU AFTN/EVE WITH SFC DEWPOINTS IN THE UPPER 60S COMBINED WITH STEEPENING MID LEVEL LAPSE RATES TO YIELD MLCAPE VALUES NEAR OR ABOVE 3K J/KG PER BUFR SOUNDINGS. ALSO EXPECT DECENT FORCING FROM SFC BOUNDARY IN THE NORTH AND 5H JET MAXIMA PROPAGATING SE THROUGH NORTHERN WI AND CENTRAL LOWER MI. SLIGHT RISK FOR SVR FROM SPC SEEMS REASONABLE WITH MARGINALLY ORGANIZED MULTICELLS THE PRIMARY CONCERN...ALTHOUGH POSSIBLE SUPERCELL DEVELOPMENT NOT OUT OF THE QUESTION IN THE NORTH CLOSER TO DEEP LAYER SHEAR AOA 30KTS IN MI. KEPT THU/THU NIGHT POPS IN THE CHC CATEGORY AS THE LIMITING FACTOR TO SHOWER/STORM DEVELOPMENT WILL ONCE AGAIN BE THE POSSIBLE CONVECTIVE CLOUD DEBRIS FROM THE EXPECTED MORNING MCS WHICH WOULD LIMIT DESTABILIZATION/HEATING. AS FOR TEMPERATURES...DID NOT MAKE ANY CHANGES ALTHOUGH COULD SEE COOLER HIGHS NEAR 80 ON THURSDAY DEPENDING ON LINGERING CLOUD COVER. && .LONG TERM... YET MORE THUNDERSTORMS IN THE LONG TERM WITH FRIDAY AND SATURDAY LOOKING LIKE POTENTIALLY BUSY AFTERNOONS. STRONG H5 COLD POOL/TROF SAGGING SOUTH OVER GREAT LAKES WITH ASSOCIATED SFC FRONT DROPPING ACROSS MIDWEST. FRONTAL PASSAGE INDICATED SATURDAY AFTERNOON BY NAM WITH GFS SLIGHTLY SLOWER. AT ANY RATE...BOTH AFTERNOONS SPORTING AN UNSTABLE MOIST AIRMASS IN PLACE AT SFC WITH INCREASING UPPER LEVEL WINDS/CAA AS TROF DIGS SOUTHEASTERLY. AS HAS BEEN THE CASE...WILDCARD IS IMPACT OF ANY MCS DEVELOPMENT OVERNIGHT SPREADING DEBRIS/PCPN OVER CWA HELPING LIMIT DAYTIME DESTABILIZATION. IN ABSENCE OF INHIBITING FACTORS...CONVECTION LIKELY FRIDAY AFTERNOON AND AGAIN SATURDAY AHEAD OF SFC BNDRY WITH EXACT TIMING OF SAT FRONTAL PASSAGE ANOTHER SIGINFICANT FACTOR TO WATCH FOR POTENTIAL OF STORNG STORMS DEVELOPING. SUNDAY...COLD POOL ALOFT OVER GREAT LAKES CONTINUES UNSTABLE CONDITIONS WITH AFTERNOON STORMS POSSIBLE. UPPER LOW SCOOTS AWAY FOR TUES-WED WITH SFC HIGH TRACKING EAST OVER REGION...UPPER LVL FLOW FLATTENING WITH RIDGE REBUILDING OVER SW CONUS. HOPEFULLY PROVIDING OF A BREIF RESPITE FROM STORMS WITH RETURN SOUTHERLY FLOW REMAINING JUST TO THE WEST THROUGH THE PERIOD. .PREV DISCUSSION... /ISSUED 154 PM EDT WED JUN 25 2008/ UPDATE/AVIATION... GRIDS/ZONES...WILL LET SCT POPS RIDE FOR THE TIME BEING FOR THE AFTERNOON. AREA OF SHOWERS IS WORKING EAST WHICH WILL AFFECT MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA. BIG QUESTIONS REMAINS IF THE ATMOSPHERE CAN RECOVER SUFFICIENTLY AND FAST ENOUGH TO ALLOW FOR ADDITIONAL STORMS TO DEVELOP IN ASSOCIATION WITH THE APPROACHING MCV. IR SAT SHOWING GENERALLY WARMING CLOUD TOPS AND NO REAL SIGNS OF ANYTHING TO KEY IN ON. POCKETS OF CLEARING JUST HEAD OF THE MCV HAVE ALLOWED A FEW AREAS TO CLIMB BACK TOWARDS 80. WILL CONTINUE TO MONITOR TRENDS BUT NO FURTHER UPDATES ANTICIPATED ATTM PRIOR TO AFTERNOON PACKAGE ISSUANCE. AVIATION WISE...FIRST BATCH OF PRECIP HAS CLEARED BOTH SITES LEAVING BEHIND VFR CONDITIONS AGAIN. HAVE WENT RATHER CONSERVATIVE AT BOTH SITES THROUGH 00Z WITH MORE OF A VCSH MENTION. PROXIMITY OF INITIAL PRECIP TO KSBN DID APPEAR TO WARRANT A BRIEF TEMPO GROUP. TONIGHT MORE THAN LIKELY WILL BE DRY FOR MUCH OF THE AREA UNTIL TOWARDS MORNING WITH NEXT MCS MOVING IN. WILL KEEP HIGH AND DRY FOR NOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...FISHER/STEINWEDEL LONG TERM...LUDINGTON AVAITION...FISHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 549 AM EDT WED JUN 25 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-261000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 549 AM EDT WED JUN 25 2008 /449 AM CDT WED JUN 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT WITH A SLIM CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON SOUTHEAST OF A LINE FROM HILLSDALE TO PERU. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED FOR MUCH OF THE PERIOD WITH SEVERE STORMS POSSIBLE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-261000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 549 AM EDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED FOR MUCH OF THE PERIOD WITH SEVERE STORMS POSSIBLE THURSDAY AND FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT WED JUN 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 1 SE CLAYPOOL 41.12N 85.87W
06/25/2008 M0.50 INCH KOSCIUSKO IN NWS EMPLOYEE
HALF INCH HAIL AND HEAVY RAIN AT 800 SOUTH AND 200 WEST
&&
EVENT NUMBER 01638
LMKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 422 PM EDT WED JUN 25 2008 INZ016-017-252045- KOSCIUSKO-WHITLEY- 422 PM EDT WED JUN 25 2008 ...SPECIAL WEATHER STATEMENT... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PIERCETON...OR 7 MILES SOUTH OF WINONA LAKE...MOVING EAST AT 44 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... COLUMBIA CITY AND TRI-LAKES... SOUTH WHITLEY AND LARWILL... LORANE AND GOOSE LAKE... COLLINS...COESSE AND BLUE LAKE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EDT WED JUN 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL HUNTINGTON 40.88N 85.51W
06/25/2008 M0.25 INCH HUNTINGTON IN TRAINED SPOTTER
&&
EVENT NUMBER 01639
LMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT WED JUN 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL HUNTINGTON 40.88N 85.51W
06/25/2008 M0.25 INCH HUNTINGTON IN EMERGENCY MNGR
ON NORTHEAST SIDE OF HUNTINGTON
&&
EVENT NUMBER 01640
LMKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 443 PM EDT WED JUN 25 2008 INZ018-252115- ALLEN- 443 PM EDT WED JUN 25 2008 ...SPECIAL WEATHER STATEMENT... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF FORT WAYNE...MOVING NORTHEAST AT 35 MPH. UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... FORT WAYNE... NEW HAVEN... NINE MILE...ROLLING HILLS AND YODER... HESSEN CASSEL... MAPLES... ZULU...TILLMAN AND TOWNLEY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 PM EDT WED JUN 25 2008 INZ009-018-252130- ALLEN-DE KALB- 503 PM EDT WED JUN 25 2008 ...SPECIAL WEATHER STATEMENT... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF HUNTERTOWN...MOVING EAST AT 36 MPH. UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HUNTERTOWN... GRABILL... ARI AND WALLEN... LAOTTO... SAINT JOHNS AND BUTLER CENTER... LEO-CEDARVILLE...SPENCERVILLE AND CONCORD... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Northern Indiana radar (KIWX), 69 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree was blown down near mile marker 118 on Interstate 69 in Fort Wayne.
Law enforcement officials reported several approximately 6-inch diameter tree limbs down. A 20-foot steel pipe flagpole was bent over to the ground as well.
A large tree was reported blown down north of US 124 and county road 700 west near the Adams and Wells county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110764, 110767, 110771, 110772.